Clinical Studies: PDF OnlyProctitis and Rectal Stenosis Induced by Nonsteroidal Antiinflammatory SuppositoriesD'Haens, G. M.D.; Breysem, Y. M.D.; Rutgeerts, P. M.D. Ph.D.; van Besien, B. M.D.; Geboes, K. M.D., Ph.D.; Ponette, E. M.D., Ph.D.; Vantrappen, G. M.D., Ph.D.Author Information Gastroenterology Unit, Department of Internal Medicine (G.D'H., Y.B., P.R., B.v.B., G.V.), and the Departments of Pathology (K.G.) and Radiology (E.P.), University Hospital, Leuven, Belgium. Journal of Clinical Gastroenterology: October 1993 - Volume 17 - Issue 3 - p 207-212 Buy Abstract Anorectal ulceration eventually leading to rectal stenosis was observed in 10 patients who abused analgetic suppositories containing acetylsalicylic acid, acetaminophen, and codeine. Most patients were middle-aged women with a neurotic or psychiatric background. Perianal skin lesions were present in half of the patients. The endoscopic aspect of the sharply demarcated distal rectal lesions with squamous and transitional epithelium (anoderm) ascending from the anal canal was rather typical, but the appearances on biopsy were nonspecific. Possible pathophysiological mechanisms include mucosal prostaglandin depletion secondary to blockade of cycloxygenase and shift to lipoxygenase products in the arachidonic acid cascade. Treatment options include drug cessation, topical steroids, and endoscopic dilatation. Supporting psychological therapy often is necessary. © Lippincott-Raven Publishers.